The Lambek Calculus with Iteration: Two Variants

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10388)


Formulae of the Lambek calculus are constructed using three binary connectives, multiplication and two divisions. We extend it using a unary connective, positive Kleene iteration. For this new operation, following its natural interpretation, we present two lines of calculi. The first one is a fragment of infinitary action logic and includes an omega-rule for introducing iteration to the antecedent. We also consider a version with infinite (but finitely branching) derivations and prove equivalence of these two versions. In Kleene algebras, this line of calculi corresponds to the *-continuous case. For the second line, we restrict our infinite derivations to cyclic (regular) ones. We show that this system is equivalent to a variant of action logic that corresponds to general residuated Kleene algebras, not necessarily *-continuous. Finally, we show that, in contrast with the case without division operations (considered by Kozen), the first system is strictly stronger than the second one. To prove this, we use a complexity argument. Namely, we show, using methods of Buszkowski and Palka, that the first system is \(\varPi _1^0\)-hard, and therefore is not recursively enumerable and cannot be described by a calculus with finite derivations.


Lambek calculus Positive iteration Infinitary action logic Cyclic proofs 



The author is grateful to Arnon Avron, Lev Beklemishev, Michael Kaminski, Max Kanovich, Glyn Morrill, Fedor Pakhomov, Mati Pentus, Nadezhda Ryzhkova, Andre Scedrov, Daniyar Shamkanov, and Stanislav Speranski for fruitful discussions. The author is also grateful to the anonymous referees for their comments.


  1. 1.
    Brandt, M., Henglein, F.: Coinductive axiomatization of recursive type equality and subtyping. Fundam. Inf. 33(4), 309–338 (1998)MathSciNetMATHGoogle Scholar
  2. 2.
    Brotherston, J., Simpson, A.: Sequent calculi for induction and infinite descent. J. Log. Comput. 21(6), 1177–1216 (2011)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Buszkowski, W.: Compatibility of a categorial grammar with an associated category system. Zeitschr. Math. Log. Grundl. Math. 28, 229–238 (1982)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Buszkowski, W.: On action logic: equational theories of action algebras. J. Log. Lang. Comput. 17(1), 199–217 (2007)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Du, D.-Z., Ko, K.-I.: Problem Solving in Automata, Languages, and Complexity. Wiley, New York (2001)CrossRefGoogle Scholar
  6. 6.
    Greibach, S.A.: A new normal-form theorem for context-free phrase structure grammars. J. ACM 12(1), 42–52 (1965)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Hopcroft, J.E., Motwani, R., Ullman, J.D.: Introduction to Automata Theory, Languages, and Computation, 2nd edn. Addison-Wesley, Boston (2001)MATHGoogle Scholar
  8. 8.
    Jaffar, J., Santosa, A.E., Voicu, R.: A coinduction rule for entailment of recursively defined properties. In: Stuckey, P.J. (ed.) CP 2008. LNCS, vol. 5202, pp. 493–508. Springer, Heidelberg (2008). doi: 10.1007/978-3-540-85958-1_33 CrossRefGoogle Scholar
  9. 9.
    Jipsen, P.: From semirings to residuated Kleene algebras. Stud. Log. 76, 291–303 (2004)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Kozen, D.: On action algebras. In: van Eijck, J., Visser, A. (eds.) Logic and Information Flow, pp. 78–88. MIT Press, Cambridge (1994)Google Scholar
  11. 11.
    Kozen, D., Silva, A.: Practical coinduction. Math. Struct. Comp. Sci. 1–21 (2016). FirstView.
  12. 12.
    Lambek, J.: The mathematics of sentence stucture. Am. Math. Mon. 65(3), 154–170 (1958)CrossRefMATHGoogle Scholar
  13. 13.
    Mints, G.E.: Finite investigations on transfinite derivations. J. Math. Sci. 10(4), 548–596 (1978)CrossRefGoogle Scholar
  14. 14.
    Palka, E.: An infinitary sequent system for the equational theory of *-continuous action lattices. Fundam. Inform. 78(2), 295–309 (2007)MathSciNetMATHGoogle Scholar
  15. 15.
    Pentus, M.: Lambek grammars are context-free. In: Proceedings of LICS 1993, pp. 429–433 (1993)Google Scholar
  16. 16.
    Pentus, M.: The conjoinability relation in Lambek calculus and linear logic. J. Log. Lang. Inf. 3(2), 121–140 (1994)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Pentus, M.: Models for the Lambek calculus. Ann. Pure Appl. Log. 75(1–2), 179–213 (1995)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Pous, D., Sangiorgi, D.: Enchancements of coinductive proof methods. In: Advanced Topics in Bisimulation and Coinduction. Cambridge University Press (2011)Google Scholar
  19. 19.
    Pratt, V.: Action logic and pure induction. In: Eijck, J. (ed.) JELIA 1990. LNCS, vol. 478, pp. 97–120. Springer, Heidelberg (1991). doi: 10.1007/BFb0018436 CrossRefGoogle Scholar
  20. 20.
    Roşu, G., Lucanu, D.: Circular coinduction: a proof theoretical foundation. In: Kurz, A., Lenisa, M., Tarlecki, A. (eds.) CALCO 2009. LNCS, vol. 5728, pp. 127–144. Springer, Heidelberg (2009). doi: 10.1007/978-3-642-03741-2_10 CrossRefGoogle Scholar
  21. 21.
    Ryzhkova, N.S.: Properties of the categorial dependencies calculus. Diploma Paper, Moscow State University (2013, unpublished). (in Russian)Google Scholar
  22. 22.
    Safiullin, A.N.: Derivability of admissible rules with simple premises in the Lambek calculus. Moscow Univ. Math. Bull. 62(4), 168–171 (2007)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Savateev, Y., Shamkanov, D.: Cut-elimination for the modal Grzegorczyk logic via non-well-founded proofs. In: Kennedy, J., de Queiroz, R.J.G.B. (eds.) WoLLIC 2017. LNCS, vol. 10388, pp. 321–335. Springer, Berlin (2017). doi: 10.1007/978-3-662-55386-2_z Google Scholar
  24. 24.
    Shamkanov, D.S.: Circular proofs for the Gödel - Löb provability logic. Math. Notes 96(4), 575–585 (2014)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Shamkanov, D.S.: A realization theorem for the Gödel - Löb provability logic. Sbornik: Math. 207(9), 1344–1360 (2016)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Steklov Mathematical Institute of RASMoscowRussia

Personalised recommendations